Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 308, NWS Des Moines, IA

October 8, 2018Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 8, 2018, 9:54 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 9:54 PM CDT (02:54 UTC)
Expired
Oct 8, 2018, 10:15 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Mahaska County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:33 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

845 
WUUS53 KDMX 090254
SVRDMX
IAC123-157-090315-
/O.NEW.KDMX.SV.W.0308.181009T0254Z-181009T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
954 PM CDT MON OCT 8 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Poweshiek County in central Iowa...
  North central Mahaska County in south central Iowa...

* Until 1015 PM CDT.

* At 954 PM CDT, a severe thunderstorm was located near Grinnell,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grinnell, Montezuma, Brooklyn, New Sharon, Victor, Holiday Lake,
  Malcom, Searsboro, Hartwick, Guernsey and Grinnell Regional
  Airport.

This includes Interstate 80 between mile markers 181 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
Iowa.

LAT...LON 4139 9275 4168 9277 4186 9269 4186 9230
      4167 9230
TIME...MOT...LOC 0254Z 214DEG 41KT 4165 9267 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

REV
2 follow-up statements
152 
WWUS53 KDMX 090310
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1010 PM CDT MON OCT 8 2018

IAC123-090318-
/O.CAN.KDMX.SV.W.0308.000000T0000Z-181009T0315Z/
Mahaska IA-
1010 PM CDT MON OCT 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAHASKA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4154 9258 4168 9277 4186 9269 4186 9230
      4169 9230
TIME...MOT...LOC 0308Z 214DEG 41KT 4179 9255 

$$

IAC157-090315-
/O.CON.KDMX.SV.W.0308.000000T0000Z-181009T0315Z/
Poweshiek IA-
1010 PM CDT MON OCT 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR POWESHIEK COUNTY...

In addition, A TORNADO WARNING is in effect for a small portion of 
northwest Poweshiek County until 1030 PM CDT. 

At 1008 PM CDT, a severe thunderstorm was located near Brooklyn, or 9
miles east of Grinnell, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grinnell, Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Hartwick
and Grinnell Regional Airport.

This includes Interstate 80 between mile markers 181 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4154 9258 4168 9277 4186 9269 4186 9230
      4169 9230
TIME...MOT...LOC 0308Z 214DEG 41KT 4179 9255 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

REV
412 
WWUS53 KDMX 090319
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1019 PM CDT MON OCT 8 2018

IAC157-090329-
/O.EXP.KDMX.SV.W.0308.000000T0000Z-181009T0315Z/
Poweshiek IA-
1019 PM CDT MON OCT 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR POWESHIEK COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4154 9258 4168 9277 4186 9269 4186 9230
      4169 9230
TIME...MOT...LOC 0319Z 214DEG 41KT 4189 9246 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 7:36 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 8, 7:36 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
736 PM CDT Mon Oct 8 2018

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Tuesday night/
Issued at 338 PM CDT Mon Oct 8 2018

Upper trough over the west that has plagued our weather for the past
week or more is finally shifting over the next 36 hours.  Model
trends have slowed the progression of the upper trough access now
until after 18Z Wednesday but the bulk of the precip will still fall
by 12Z Wednesday with the eastern portion of the state still under
the gun Wednesday morning.  As the upper trough slowly lifts, it
will push a surface low and frontal boundary from Kansas into
Wisconsin by Wednesday morning.  This will lift a quasi-stationary
frontal boundary northward across Iowa through tonight then a cold
front across us Tuesday evening into Wednesday morning.  Models
develop a couple of weak lows that ride up the boundary and
associated with this are enhanced areas of forcing along the
boundary.  This will cause an overall increase of showers and
possibly a few thunderstorms tonight.  However CAPE values are best
along the boundary but deeper instability is on the weak side.
Countering this is some decent unidirectional deep shear of 30-
40kts.  The shear and instability combined is enough to see isolated
storms and if some better forcing comes up in conjunction with this,
storms may become strong enough to produce some damaging wind gusts
but coverage would be limited.

Tuesday and Tuesday night, better instability pushes into southeast
and central Iowa with CAPE values up to 2000 J/Kg.  The GFS model is
still weak with the NAM very aggressive and advertising the stronger
CAPE values.  Shear is also stronger Tuesday/Tuesday night with 40-
50kts of deep shear.  If we realize the instability...which is still
somewhat in doubt, we will see stronger storms Tuesday late day into
the evening.  Some of these will be severe.  Damaging wind and to a
lesser extend, large hail would be possible. An isolated tornado
along the boundary also couldn't be ruled out.  Soundings show
PWAT's (precipitable water) values approaching 2 inches which is way
above normal for this time of year.  Heavy rain and flooding
potential is still a threat and flood watches remain in effect for
this reason, though just where the heaviest rain will occur is still
somewhat in question.  Tonight it looks like west central to
northeast Iowa then Tuesday/Tuesday night central into eastern Iowa
would see the best threat.

.LONG TERM.../Wednesday through Monday/
Issued at 338 PM CDT Mon Oct 8 2018

Wednesday afternoon through much of Thursday night will be dry and
cool as previously advertised. After 09Z Thursday night, a strong
but progressive shortwave will cross the region and kick off the
chance for showers mainly across the southern third to half of the
state.  At this point it does not appear that this will have much
impact on rivers or any flood threat.   A stronger shortwave will
drop through the area Saturday night and Sunday.  The main impact
from these systems will be to dump shots of very cool air down
across Iowa with light precip.  The first wave will push highs into
the 50s then 40s and 50s for Saturday/Sunday.  On Monday a surface
high to the south will bring low level return flow to the state and
should bump temps up a few degrees but we are still looking at 50s
on Monday as well.  At least the non-stop periods of rainfall will
be ending.

As for temps...coldest temps Thursday night into Friday and Friday
night into Saturday. Widespread frost is possible over at least
the northern half both nights which will likely end the growing
season. Lows are forecast to be around freezing to a couple
degrees above.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 736 PM CDT Mon Oct 8 2018

Showers and embedded thunderstorms will become more widespread
across the area tonight with restrictions down to IFR or LIFR at
MCW and FOD with MVFR expected elsewhere. On and off showers will
continue through tomorrow. While thunderstorms are possible
Tuesday afternoon, have kept all showers to avoid prolonged
thunder mention.

&&

.HYDROLOGY...
Issued at 338 PM CDT Mon Oct 8 2018

The heaviest rainfall last night fell across southeast Iowa.
Tonight showers and storms will move across western and northern
Iowa then shift east through the day Tuesday and over the
southeast Tuesday night. With the light to moderate rain that Iowa
has seen nearly daily for the past week or more, soils are
saturated and a potential for 1 to 3 additional inches of rain has
set the stage for potential flooding. The flood watch will
continue. No changes were made to the areal outline of this for
now but if more rain falls over the southeast, that may need to be
included. As of this afternoon, WPC places the heaviest rainfall
and the moderate flood risk mainly central and west.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>084-092>094.

&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...Ansorge
HYDROLOGY...FAB
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
421 AM CDT Mon Oct 8 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-090930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
421 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Areas of heavy rainfall are possible today and tonight. Reference
the Flood Watch for additional details. In additional, isolated
severe storms are possible this afternoon and evening. Damaging
wind gusts are the primary threat.

A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall will remain possible through Tuesday night. A
slight risk for severe weather is forecast for Tuesday afternoon
and evening. Damaging wind gusts are the primary threat.

A Flood Watch remains in effect for the area through Tuesday night
in addition to other localized River Flood Watches. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports through
Tuesday night.

IAZ085-086-095>097-090930-
Monroe-Wapello-Wayne-Appanoose-Davis-
421 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms are possible today and tonight. Locally
heavy rainfall and and isolated severe storm are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and a few thunderstorms are forecast through
early Wednesday. The primary threat is locally heavy rainfall
which may lead to overland flooding, ponding water and even
localized flash flooding. There is a Slight Risk of severe storms
Tuesday afternoon and evening with the primary threat being
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports and
possible severe weather late Tuesday.

In the hours before

Local storm report, Oct 8, 7:02 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TORNADO          1 NNE PERRY             41.85N 94.09W
10/08/2018                   DALLAS             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT CONFIRMS TORNADO ON GROUND
            NORTH OF PERRY HIGH SCHOOL.

&&

AK
Local storm report, Oct 8, 7:04 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TORNADO          1 NNE PERRY             41.86N 94.09W
10/08/2018                   DALLAS             IA   LAW ENFORCEMENT

            CONFIRMED TORNADO ON GROUND WEST OF HWY 169.

&&

AK
Local storm report, Oct 8, 8:21 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          8 N WOODBURN            41.13N 93.58W
10/08/2018                   CLARKE             IA   EMERGENCY MNGR

            DAMAGE TO HOME IN THE 1200 BLOCK OF 330TH
            AVE. TIME ESTIMATED VIA RADAR.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:11 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne34 min
Oct 8, 7:23 PM CDTTornado WarningDMXClarke, Decatur37 min
Oct 8, 7:59 PM CDTTornado Warning Tornado observedDMXClarke, Lucas, Warren31 min
Oct 8, 10:03 PM CDTTornado WarningDMXPoweshiek15 min
Oct 8, 10:26 PM CDTRiver Flood WarningDMXPolk7 days
Oct 8, 10:26 PM CDTRiver Flood WarningDMXPolk7 days
Oct 8, 10:31 PM CDTRiver Flood WatchDMXDecatur3 hr
Oct 9, 12:58 AM CDTRiver Flood WarningDMXDecatur4 days
Oct 9, 1:48 AM CDTAreal Flood WarningDMXClarke, Decatur, Jasper, Lucas, Mahaska, Marion and 6 more24 hr
Oct 9, 2:49 AM CDTRiver Flood WarningDMXPolk, Story3 days
Oct 9, 6:39 AM CDTRiver Flood WarningDMXMarshall7 days
Oct 9, 6:39 AM CDTRiver Flood WarningDMXBlack Hawk6 days
Oct 9, 6:39 AM CDTRiver Flood WarningDMXDallas, Greene5 days
Oct 9, 10:20 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler35 hr
Oct 9, 10:20 AM CDTRiver Flood WarningDMXLucas, Wayne64 hr
Oct 9, 11:33 AM CDTRiver Flood WarningDMXDallas, Polk6 days
Oct 9, 12:38 PM CDTRiver Flood WatchDMXDavis, Wapello10 hr
Oct 9, 2:16 PM CDTTornado WarningDMXMahaska, Marion, Monroe29 min
Oct 9, 3:22 PM CDTRiver Flood WarningDMXStory7 hr
Oct 9, 3:22 PM CDTRiver Flood WarningDMXStory20 hr
Oct 9, 3:32 PM CDTTornado WarningDMXAppanoose, Monroe43 min
Oct 9, 3:42 PM CDTTornado WarningDMXMahaska, Marion, Monroe22 min
Oct 9, 4:21 PM CDTTornado Warning Tornado observedDMXPoweshiek, Tama24 min
Oct 9, 4:28 PM CDTTornado WarningDMXRinggold, Taylor47 min
Oct 9, 4:47 PM CDTRiver Flood WatchDMXJasper, Marion, Polk29 hr
Oct 9, 4:58 PM CDTTornado Warning Tornado observedDMXTama32 min
Oct 9, 4:59 PM CDTTornado WarningDMXJasper, Poweshiek31 min
Oct 9, 5:13 PM CDTTornado WarningDMXAdair, Adams, Union32 min
Oct 9, 5:44 PM CDTTornado Warning Tornado observedDMXAdair46 min
Oct 9, 6:11 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Guthrie49 min
Oct 9, 6:30 PM CDTTornado WarningDMXPolk, Warren30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.